Indiana, 2003

Damaging Winds in Indiana, May 6, 2003

May 6, 2003 · NWS LMK · 2 events in 2 counties and zones

Trees were downed by thunderstorm wind gusts over parts of South Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees were downed by thunderstorm wind gusts over parts of South Central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 6, 1:50 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, May 6, 1:50 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT TUE MAY 6 2003

.SHORT TERM...

THIS AFTERNOON HAS BEEN MOSTLY DRY ACROSS THE COUNTY FORECAST AREA.
STRONG STORMS OVER THE UPPER GULF COAST STATES HAS ROBBED MUCH OF
THE MOISTURE. THERE HAVE BEEN A FEW THUNDERSTORMS DEVELOP ON A COOL
FRONT LOCATED FROM MISSOURI TO CENTRAL OHIO. THESE STORMS HAVE
DIMINISHED OVER THE LAST HOUR (18:30Z) AS UPPER SUPPORT MOVED INTO
THE GREAT LAKES REGION.

AN AREA OF LOW PRESSURE WILL MOVE FROM MISSOURI TO CENTRAL INDIANA
WITH THE BEST DYNAMICS OVER KENTUCKY AROUND 12Z WEDNESDAY. HEAVY
RAIN LOOKS TO BE THE MAIN CONCERN OVERNIGHT WITH PRECIPITATION FROM
1/2 TO 1 INCH POSSIBLE. THE FRONT WITH THIS SYSTEM SHOULD DROP SOUTH
OF THE CFA WEDNESDAY NIGHT BUT WILL SHIFT NORTH AS A WARM FRONT
THURSDAY AFTERNOON. WITH THE APPROACH OF ANOTHER AREA OF LOW
PRESSURE WE WILL HOLD ONTO CHC POPS THURSDAY NIGHT AND FRIDAY.

.EXTENDED...SATURDAY THROUGH TUESDAY

UNSETTLED WEATHER CONTINUING WITH MODELS INDICATING SIGNIFICANT
UPPER LOW TRAVELING THROUGH THE NORTHERN PLAINS THROUGH THE GREAT
LAKES FROM SATURDAY THROUGH MONDAY. SYSTEM WILL FIRE UP MORE SHOWERS
AND THUNDERSTORMS INTO THE WEEKEND. WEAK RIDGING FOR TUESDAY AND
WILL GO DRY. TEMPERATURES WILL BE ABOVE SEASONAL NORMS FOR SATURDAY
AND SUNDAY. WILL BE A TAD COOLER MONDAY AND TUESDAY.

.LMK...NONE

JA/KP
Hazardous weather outlook, May 6, 5:05 PM EST, 1 hour 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE OUTLOOK AREA
TONIGHT. THUNDERSTORMS WILL CONTINUE TO FORM IN THE WARM, MOIST AND
UNSTABLE ATMOSPHERE WHICH IS IN PLACE. LOW PRESSURE MOVING INTO
ILLINOIS THIS IS EVENING WILL ALSO HELP TRIGGER SHOWER AND
THUNDERSTORM ACTIVITY. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS.

THERE IS ALSO A HEIGHTENED RISK FOR FLASH FLOODING WITH THE SHOWERS
AND THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS BY DAYBREAK WEDNESDAY
OF AROUND 1 INCH ARE LIKELY...WITH LOCALIZED AMOUNTS OF 2 TO 3
INCHES POSSIBLE. URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS
A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN
BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A
THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...AND CONTINUE INTO
WEDNESDAY.

JMB

The radar

The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 6, 7:00 PM EST
Where
Scott County, Scottsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -85.767

Thunderstorm Wind, Jefferson

When
May 6, 7:20 PM EST
Where
Jefferson County, Deputy
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.800, -85.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354799, 5354798.